U.S. doctors online nowAsk doctors free
Syracuse, NY
A 16-year-old female asked:

Can gabapentin cause a flare with lupus and kidney disease?

2 doctor answers3 doctors weighed in
Dr. Nisha Manek
Specializes in Rheumatology
Gabapentin and SLE: Dear Gabriele: Some of the major side effects of gabapentin include: dizziness, fatigue, nausea, blurred vision; headache; dry mouth; and loss of balance or coordination. Gabapentin does not usually affect the kidney function. You need to see a physician if your rheumatologist is not available. Simple tests will determine your current activity of SLE. Best wishes, Nisha
Dr. Olav Jaren
Neurology 19 years experience
Not really: The gabapentin dose must be adjusted for someone very severe kidney disease, but it cannot cause a lupus flare.
Dr. Nisha Manek
Dr. Nisha Manek commented
Specializes in Rheumatology
I concur. The additional issue is that Gabapentin has adverse effects that can exacerbate symptoms of SLE, such a fatigue, and dry mouth. Hence the list of the more comment effects as outlined earlier. It is always challenging to provide comprehensive answers in this sort of forum.
Jul 22, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 22, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.